Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 18, 2009, 9:48 PM PDT for Clearwater County, Idaho. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2009, 9:48 PM PDT (04:48 UTC)
- Expired
- May 18, 2009, 10:15 PM PDT
- In force
- 27 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Clearwater County, ID
The radar
The Spokane radar (KOTX), 155 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 190448
SVRMSO
IDC035-190515-
/O.NEW.KMSO.SV.W.0002.090519T0448Z-090519T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
948 PM PDT MON MAY 18 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 1015 PM PDT.
* AT 945 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR
TEAKEAN...OR ABOUT 10 MILES NORTHWEST OF OROFINO...AND WAS MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...AHSAHKA...DENT AND TEAKEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4663 11646 4663 11635 4668 11634 4674 11608
4655 11597 4648 11638 4649 11645 4650 11648
4662 11647
TIME...MOT...LOC 0447Z 252DEG 36KT 4656 11642
$$2 follow-up statements
000
WWUS55 KMSO 190509
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1109 PM MDT MON MAY 18 2009
IDC035-190515-
/O.CON.KMSO.SV.W.0002.000000T0000Z-090519T0515Z/
CLEARWATER ID-
1009 PM PDT MON MAY 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR WESTERN CLEARWATER COUNTY...
* AT 1006 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING HALF INCH HAIL. THIS STORM IS CAPABLE OF
PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR DENT...OR
ABOUT 8 MILES NORTHEAST OF OROFINO...AND WAS MOVING EAST AT 40 MPH.
LAT...LON 4653 11615 4658 11618 4663 11623 4663 11635
4664 11635 4666 11625 4669 11626 4671 11622
4674 11608 4655 11597
TIME...MOT...LOC 0507Z 252DEG 36KT 4657 11612
$$000
WWUS55 KMSO 190511
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1111 PM MDT MON MAY 18 2009
IDC035-190521-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-090519T0515Z/
CLEARWATER ID-
1011 PM PDT MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER COUNTY
EXPIRES AT 1015 PM PDT...
LAT...LON 4653 11615 4658 11618 4663 11623 4663 11635
4664 11635 4666 11625 4669 11626 4671 11622
4674 11608 4655 11597
TIME...MOT...LOC 0511Z 252DEG 36KT 4658 11606
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:46 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 18, 6:46 PM PDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 746 PM MDT MON MAY 18 2009 .UPDATE...INCREASED THUNDERSTORM COVERAGE AND CHANCE OF PRECIPITATION ACROSS THE OROFINO/GRANGEVILLE REGION AND IN THE NORTHERN CLEARWATER MOUNTAINS. && .DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS CAN BE SEEN ON RADAR THIS EVENING ALONG THE SOUTHERN PORTION OF THE IDAHO/WASHINGTON BORDER. EXPECT THIS COMPLEX OF STORMS TO HOLD TOGETHER OVER THE NEXT FEW HOURS...SO HAVE INCREASED CHANCE OF PRECIPITATION AND THUNDERSTORMS OVER THE OROFINO/GRANGEVILLE REGION AND THE NORTHERN CLEARWATER MOUNTAINS. MAIN THREAT WITH THESE CELLS WILL BE FOR SMALL HAIL AND STRONG WINDS AS THE LOWER LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY. CONVECTION IS EXPECTED TO WEAKEN WITH SUNSET ALTHOUGH A ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. && .AVIATION...INCREASED AFTERNOON AND EVENING WINDS WILL OCCUR MAINLY AT KGPI...KMSO AND KBTM. KSMN WILL SEE INCREASED WINDS TO A LESSER EXTENT AS WELL. AN AREA OF THUNDERSTORMS HAS FORMED ALONG THE IDAHO/WASHINGTON BORDER...AND WILL AFFECT THE IDAHO PANHANDLE THROUGH 04Z. THE MAIN CONCERN WITH THESE CELLS WILL BE STRONG GUSTY AND ERRATIC WINDS AS WELL AS SMALL HAIL. CONVECTION IS EXPECTED TO WEAKEN WITH SUNSET. AN APPROACHING WEATHER SYSTEM WILL BRING A COLD FRONT THROUGH THE AREA ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL AFFECT ALL AIRFIELDS BY TUESDAY EVENING. && .PREV DISCUSSION... /ISSUED 233 PM MDT MON MAY 18 2009/ ..SIGNIFICANT COLD FRONT PUSHING THROUGH THE NORTHERN ROCKIES ON TUESDAY... DISCUSSION...THE RIDGE AXIS HAS MOVED OFF TO THE EAST THIS AFTERNOON ALLOWING FOR THE UPPER LEVEL FLOW TO BECOME SOUTHWESTERLY. ENOUGH INSTABILITY ACROSS LEMHI COUNTY INTO SOUTHWEST MONTANA HAS ALLOWED FOR THE DEVELOPMENT OF CUMULUS CLOUDS WITH THE POTENTIAL OF A FEW HIGH BASED THUNDERSTORMS. THESE THUNDERSTORMS COULD CAUSE SOME GUSTY AND ERRATIC WINDS THIS AFTERNOON AND EVENING. TONIGHT A WEAK DISTURBANCE WILL MOVE THROUGH THE SOUTHWESTERLY FLOW CAUSING A FEW SHOWERS TO DEVELOP OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. THE INSTABILITY ASSOCIATED WITH THE DISTURBANCE COULD CAUSE A CLAP OF THUNDER THROUGH OUT THE NIGHT. TUESDAY A SIGNIFICANT COLD FRONT WILL MAKE ITS WAY THROUGH THE NORTHERN ROCKIES. THIS FRONT IS EXPECTED TO ENTER NORTHWEST MONTANA AROUND MID MORNING THEN PUSH SOUTHEASTWARD THROUGH OUT THE DAY. A HEAD OF THE FRONT GUSTY SOUTHWESTERLY WINDS SHOULD BE ANTICIPATED WITH FLATHEAD LAKE EXPERIENCING NEAR ADVISORY WIND GUSTS DURING THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS LEMHI COUNTY INTO SOUTHWEST MONTANA WITH SEVERAL LOCATIONS SEE GUSTS WELL ABOVE 30 MPH. THE FRONT WILL BE PUSHING THROUGH CAUSING WIDESPREAD PRECIPITATION ESPECIALLY ALONG THE LEADING THE EDGE. THE MOUNTAINS ALONG THE NORTHERN PART OF THE MONTANA IDAHO BORDER COULD SEE SIGNIFICANT PRECIPITATION AMOUNTS. TUESDAY AFTERNOON THE ATMOSPHERE WILL ONCE AGAIN DESTABILIZE ACROSS SOUTHWEST MONTANA CAUSING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT. THESE THUNDERSTORM COULD CAUSE GUSTY WINDS...SO THE COMBINATION OF THUNDERSTORM OUTFLOW WITH THE STRONG PRESSURE GRADIENT WINDS COULD CAUSE GUSTS TO BE NEAR SEVERE THUNDERSTORM CRITERIA. TEMPERATURES ARE EXPECTED TO DROP SIGNIFICANTLY BEHIND THE FRONT WITH A LOCATIONS BEING 10 TO 20 DEGREES COOLER COMPARED TO TODAY. TUESDAY NIGHT THE FRONT WILL MOVE EAST OF THE REGION LEAVING THE NORTHERN ROCKIES UNDER THE UPPER LEVEL TROUGH. THE INSTABILITY ASSOCIATED WITH THE TROUGH IS EXPECTED TO KEEP SOME SHOWERS GOING THROUGH OUT THE NIGHT ESPECIALLY IN THE HIGHER TERRAIN. WEDNESDAY THROUGH MONDAY...RELATIVELY COOL AIR WILL BE IN PLACE ACROSS THE REGION DURING WEDNESDAY...IMMEDIATELY FOLLOWING A PACIFIC STORM SYSTEM. COLD AIR ALOFT AND A NORTHWEST FLOW ABOVE RIDGE TOPS WILL ALLOW INSTABILITY TO REMAIN...WITH SHOWER AND AFTERNOON THUNDERSTORM ACTIVITY TO CONTINUE. WEAK HIGH PRESSURE APPEARS LIKELY FOR THURSDAY...WITH A QUICK REBOUND IN TEMPERATURES TO NEAR THE SEASONAL AVERAGE. HOWEVER...THROUGHOUT THE REMAINDER OF THE EXTENDED FORECAST PERIODS...MODEL GUIDANCE DEPICTS THE PACIFIC JET MEANDERING THROUGH THE NORTHERN US ROCKIES AND SOUTHERN CANADA. CERTAINLY THERE ARE SOME LARGE SCALE FEATURES THAT LEND TO PRECIPITATION...HOWEVER NO SIGNIFICANT MOISTURE SURGES ARE EVIDENT AT THE LOWER LEVELS. BY FRIDAY...MODEL GUIDANCE SOLUTIONS DIVERGE...MAINLY DUE TO THE UNCERTAINTY IN THE MOVEMENT OF A DEEP AND BROAD AREA OF LOW PRESSURE IN THE GULF OF ALASKA. MANY ENSEMBLE SOLUTIONS DEPICT ENERGY FROM THIS LOW PRESSURE SYSTEM MOVING INLAND DURING THE SUNDAY OR MONDAY TIMEFRAME. ASIDE FROM WEDNESDAY...TEMPERATURES ARE ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE FOR THE EXTENDED FORECAST PERIODS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...VIA PREVIOUS DISCUSSION...SMITH/ZUMPFE AVIATION...VIA
Hazardous weather outlook, May 18, 1:37 PM PDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 237 PM MDT MON MAY 18 2009 MTZ002-003-191200- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 237 PM MDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL INCREASE INSTABILITY OVER THE AREA TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DEVELOPING...WHICH MAY PRODUCE LOCALIZED GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH ARE EXPECTED WITH LOCALIZED WIND GUSTS UP TO 30 MPH POSSIBLE OVER FLATHEAD LAKE AND OVER HIGHER TERRAIN OF GLACIER NATIONAL PARK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-MTZ005-006-043-191200- WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION- 237 PM MDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. A THUNDERSTORM IS POSSIBLE OVER WEST CENTRAL MONTANA DURING THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH LOCALIZED WIND GUSTS OF 30 TO 40 MPH POSSIBLE BY AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN BITTERROOT AND SAPPHIRE MOUNTAINS AND WESTERN LEMHI COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ010-MTZ007-191200- EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 237 PM MDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT AS A COLD FRONT APPROACHES THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND A STRONG PRESSURE GRADIENT WILL PRODUCE GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH LOCALIZED WIND GUSTS UP TO 40 MPH POSSIBLE. IN ADDITION...AS THE COLD FRONT APPROACHES THE AREA DURING THE AFTERNOON THUNDERSTORMS MAY DEVELOP AND PRODUCE WIND GUSTS UP TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:43 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 22 min |
| May 19, 3:10 AM PDT | Wind Advisory | MSO | Lemhi | 16 hr |
| May 19, 8:40 AM PDT | River Flood Watch | MSO | Idaho | 21 hr |
| May 19, 1:47 PM PDT | High Wind Warning | MSO | Lemhi | 6 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.